Skip to main content
    • Aa
    • Aa
  • Get access
    Check if you have access via personal or institutional login
  • Cited by 4
  • Cited by
    This article has been cited by the following publications. This list is generated based on data provided by CrossRef.

    Cavicchioli, Alberto Repovš, Dušan and Thickstun, Thomas L. 2007. Geometric topology of generalized 3-manifolds. Journal of Mathematical Sciences, Vol. 144, Issue. 5, p. 4413.

    Jakobsche, W. and Repovš, D. 1990. An exotic factor of S3 ×. Mathematical Proceedings of the Cambridge Philosophical Society, Vol. 107, Issue. 02, p. 329.

    Repovš, Dušan and Lacher, R.C. 1983. A disjoint disks property for 3-manifolds. Topology and its Applications, Vol. 16, Issue. 2, p. 161.

    Lacher, R. C. 1981. Shape Theory and Geometric Topology.

  • Mathematical Proceedings of the Cambridge Philosophical Society, Volume 88, Issue 2
  • September 1980, pp. 311-319

Resolving acyclic images of three-manifolds

  • J. L. Bryant (a1) and R. C. Lacher (a1)
  • DOI:
  • Published online: 24 October 2008

Our main result is that a locally contractible Z2-acyclic image of a 3-manifold without boundary is the cell-like image of a 3-manifold without boundary (all mappings being proper). Consequently, such images are generalized 3-manifolds (that is, finite-dimensional and Z-homology 3-manifolds). A refinement of the proof allows the omission of the Z2-acyclicity hypothesis over a zero-dimensional set; an application is the result of D. R. McMillan, Jr., to the effect that a generalized 3-manifold with compact zero-dimensional singular set admits a resolution if and only if a deleted neighbourhood of the singular set embeds in a compact, orientable 3-manifold.

Linked references
Hide All

This list contains references from the content that can be linked to their source. For a full set of references and notes please see the PDF or HTML where available.

(2)F. D. Ancel and J. W. Cannon The locally flat approximation of cell-like embedding relations. Ann. of Math. 109 (1979), 6186.

(4)G. E. Bredon Wilder manifolds are locally orientable. Proc. Nat. Acad. Sci. U.S. 63 (1969), 10791081.

(6)J. W. Cannon Shrinking cell-like decompositions of manifolds: co-dimension three. Ann. of Math. (2) 110 (1979), 83112.

(7)J. W. Cannon The recognition problem: What is a topological manifold? Bull. Amer. Math. Soc. 84 (1978), 832866.

(10)G. Kozlowski and J. J. Walsh The cell-like mapping problem, Bull. Amer. Math. Soc. (2) 2 (1980), 315316.

(11)R. C. Lacher Cell-like mappings and their generalizations. Bull. Amer. Math. Soc. 83 (1977), 495552.

(16)D. R. McMillan Jr Acyclicity in three-manifolds. Bull. Amer. Math. Soc. 76 (1970), 942964.

(17)J. Milnor A unique decomposition theorem for 3-manifolds. Amer. J. Math. 84 (1962), 17.

(21)R. C. Lacher Some mapping theorems. Trans. Amer. Math. Soc. 195 (1974), 291303.

Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Mathematical Proceedings of the Cambridge Philosophical Society
  • ISSN: 0305-0041
  • EISSN: 1469-8064
  • URL: /core/journals/mathematical-proceedings-of-the-cambridge-philosophical-society
Please enter your name
Please enter a valid email address
Who would you like to send this to? *